Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

April 1, 2021Columbia County, New York

NWS Albany, NY issued this special weather statement at Apr 1, 2021, 8:50 PM EDT for Columbia County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2021, 8:50 PM EDT (00:50 UTC)
Expired
Apr 1, 2021, 9:30 PM EDT
In force
40 min
Issued by
NWS Albany, NY

County Columbia County, NY

The radar

The Albany radar (KENX), 53 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -195 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-195 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWUS81 KALY 020050
SPSALY

Special Weather Statement
National Weather Service Albany NY
850 PM EDT Thu Apr 1 2021

NYZ060-061-020130-
Eastern Columbia-Western Columbia-
850 PM EDT Thu Apr 1 2021

...AN AREA OF SNOW WILL AFFECT CENTRAL COLUMBIA COUNTY...

At 848 PM EDT, an area of snow was located near Philmont and Hudson, 
moving south at 25 mph.

Locations impacted include...
Hudson, Chatham, Claverack, Copake, Philmont, Lorenz Park,
Claverack-Red Mills, Ghent, Stockport, Hillsdale, Taghkanic,
Stuyvesant Falls, Columbiaville, Weed Mines, Greenport Center,
Mellenville, Churchtown, Craryville, Rossman and Linlithgo Mills.

Visibilities will drop quickly to less than a mile in this area of 
snow, with a quick half inch of accumulation possible.

With temperatures dropping near freezing, conditions can deteriorate 
rapidly. Be prepared for slushy or snow or covered roads. Slow down 
and allow extra time when traveling.

LAT...LON 4228 7379 4231 7378 4238 7379 4239 7354
      4210 7350 4208 7351 4207 7350 4207 7374
TIME...MOT...LOC 0048Z 340DEG 23KT 4220 7360 

$$

JPV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Apr 1, 7:50 PM EDT, 1 hour earlier.

Area forecast discussion, Apr 1, 7:50 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
750 PM EDT Thu Apr 1 2021

.SYNOPSIS...
Rain and snow showers will taper off tonight, with a chilly and
breezy day expected on Friday. Temperatures will moderate over
the weekend with only small chances of light precipitation
Saturday night into Sunday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
[UPDATE]...Still dealing with some bands of mainly snow showers
across parts of the Capital District in the Taconics, as
temperatures are dropping into the lower 30s in this area. A few
additional snow showers were moving into the Schoharie Valley
and northern Catskills. A gradual decrease in snow shower
activity is still expected, but at a slower rate. So have
increased pops over the next few hours, with coverage becoming
more sparse later this evening. Mohawk-Hudson convergence should
continue to diminish as a more northerly wind component has
developed in the Capital District into the Mohawk Valley.

Some icy spots could develop on untreated roads and other
surfaces where widespread precipitation occurred today this
evening into tonight, as temperatures drop below freezing. We
have issued a Special Weather Statement to mention possible
slippery travel along the I-90, I-88 and I-87 corridors.

[PREVIOUS 0355]... Early afternoon water vapor imagery shows a
broad trough shifting eastward and encompassing much of the
eastern US. Elongated moisture plume has shifted east of the
area along with the synoptic-scale lift. In its wake, cold
advection aloft is steepening lapse rates and resulting in some
rain and snow showers developing, especially downwind of Lake
Ontario in the northwest flow. An area of Mohawk- Hudson
Convergence (see CSTAR research) is generating a more focused
area of precipitation from NW Saratoga County through portions
of the Capital District. We have raised snowfall totals a bit
over NW Saratoga County due to the good convergence signal and
the fact that the higher elevation is resulting in more snow
P-types. Otherwise, the high sun angle has resulted in minimal
impacts to transportation thus far that we are aware of, and a
rain/snow mix being reported in many locations. Going forward
this evening, the precip will continue to be focused on the
Capital District and eventually some upslope into the Taconics
and windward slopes of western New England. Temps will begin to
fall below freezing which could result in snow sticking better
mainly at higher elevations, but it will be decreasing in
coverage as the temperatures fall.

Some partial clearing is possible overnight as lingering snow
showers continue to dissipate, but many areas along and upwind
of the terrain will remain mostly cloudy. A chilly night is in
store, with lows falling into the mid teens to mid-20s, and a
brisk NW wind resulting in apparent temps some 10 degrees
cooler. Some lingering wet spots may freeze, although the wind
should help dry things out.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
North/south elongated cutoff low will remain over the forecast area
much of Friday, with its coincident 850 mb cold pool reaching near -
15C, which is -2 to -3 stdev. At the surface, a modest pressure
gradient will remain between low pressure over Maritime Canada and
high pressure over the Ohio Valley, leading to a blustery and chilly
day. Partly to mostly cloudy skies are expected with highs in the
upper 20s to near 40, over 10 degrees below normal. Some light snow
showers may brush western portions of the Mohawk and Schoharie
Valleys and the eastern Catskills, but the majority of the activity
will remain to our west. A few snow showers are also possible over
the higher terrain of western New England. Another chilly night is
expected Friday night with a ridge of high pressure extending into
the region and skies clearing. Looking at lows again in the mid-
teens to mid-20s.

Saturday, the midlevel cutoff moves east with shortwave ridging
building in. The result should be a mostly sunny and milder day,
with highs from the mid-40s to lower 50s, close to seasonal normals.
Saturday night, mid and high level clouds will increase in advance
of a weak wave embedded in northwest flow. A few light snow showers
cannot be ruled out, especially over the higher terrain north of
Albany. Lows are expected to be in the mid-20s to lower 30s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The main weather concern during the long-term forecast period will
be centered on the overall evolution/trend of the large-scale
weather pattern. Previous iterations amongst the global forecast
models and their ensembles have been hinting at a blocky upper level
pattern. Given that a -NAO/negative North American Oscillation
regime is in place, the large scale pattern will have the propensity
to become blocky in the 4-10 day time period. This type of pattern
will help to deflect any storm system's/precipitation to our south
and west through at least mid-week. In terms of our sensible weather
here across eastern New York and western new England, expect for at
least the first half of the extended to be dry and tranquil with day-
to-day increase in temperatures.

We start off the long-term period on Sunday with the forecast area
situated just to the north of a broad Southeastern U.S. 1028 hpa
surface high pressure system. To our east, just off the coast of New
England, will be a low pressure system. A weak disturbance will
approach the area from Canada in decaying fashion during the day on
Sunday thanks to subsidence from the aforementioned high pressure
system. The area should remain precip-free. However, there could be
clouds in the area associated with this decayed/weakening
impulse.

Sunday-Monday, the aforementioned low pressure system
to our east will retrograde westward closer to the coast
Sunday-Monday. At this time, not expecting any impacts
weatherwise outside of maybe some clouds especially over western
New England and our northeastern zones.

Monday through Wednesday, the pattern remains dry as the low
pressure system off the east coast helps to deflect any storm
system's/precipitation to our south and west.

Later in the week, Thursday through Friday, another storm system
approaches form the west over the central U.S. This system could
bring in some rain into the area starting Thursday. Additionally,
this storm system could become a closed low with Thursday through
Friday and possibly longer being in a period of clouds and light
precipitation.

High temperatures will start off in the 50s but will inch up into
the 60s by Wednesday. Overnight low temperatures will be in the
30s/40s for much of the period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Flying conditions have improved to VFR as drier air is moving
in. However, a few additional snow showers are still possible
from KALB-KPSF through around 02Z. Brief reduction to MVFR may
occur within any snow showers. Best chance for MVFR looks to be
at KPSF, where a TEMPO was included. Otherwise, mainly BKN-OVC
cigs occurring although skies may become SCT overnight
especially at KALB/KPOU.

BKN cigs expected to develop quickly on Friday, as a cold pool
aloft moves overhead. Cigs should remain at VFR levels.

Winds through Friday will be northwest around 7-14 kt with
occasional gusts around 20 kt.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Isolated SHRA...SHSN.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Breezy. NO SIG WX.

&&

.FIRE WEATHER...
     Minimum RH values less than 30 percent expected Saturday...

Rain and snow showers will taper off overnight, leading to a
chilly and breezy Friday. Minimum RH values will fall into the
30-40 percent range. Partly to mostly cloudy skies are expected.
On Saturday, a ridge of high pressure will result in moderating
temperatures and sunny skies along with moderate westerly winds.
Minimum RH values are expected to be 20 to 30 percent. There are
only low chances of precipitation Saturday night into Sunday.

&&

.HYDROLOGY...
Precipitation last night into today resulted in a few minor
within-bank river rises. Any additional precipitation is
expected to be hydrologically insignificant as it tapers off
this evening. Mainly dry weather is expected for the next
several days.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...Thompson/JPV
SHORT TERM...Thompson
LONG TERM...Evbuoma
AVIATION...JPV
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
Hazardous weather outlook, Apr 1, 3:43 PM EDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
343 PM EDT Thu Apr 1 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
343 PM EDT Thu Apr 1 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Through tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 1, 6:56 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Albany NY
656 PM EDT Thu Apr 1 2021

MAZ001-025-NYZ041-047>054-059>061-083-020900-
Northern Berkshire-Southern Berkshire-Northern Saratoga-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Eastern Greene-Western Columbia-
Eastern Columbia-Southeast Warren-
656 PM EDT Thu Apr 1 2021

...Icy roads possible tonight into early Friday morning...

With temperatures expected to fall below freezing tonight,
precipitation that fell today will have the chance to freeze up
along area roads, bridges, and sidewalks. Use caution if walking
or driving outdoors tonight. Temperatures are expected to rise
above freezing by late Friday morning.
Local storm report, Apr 1, 7:02 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
702 PM EDT THU APR 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             4 SSW PATTERSONVILLE    42.83N  74.12W
04/01/2021  M1.0 INCH        SCHENECTADY        NY   COCORAHS

            24-HOUR SNOWFALL.

0617 PM     SNOW             WELLS                   43.44N  74.32W
04/01/2021  M2.1 INCH        HAMILTON           NY   WEATHERNET6

            WEATHERNET6

0629 PM     SNOW             RICHMONDVILLE           42.63N  74.59W
04/01/2021  M2.0 INCH        SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2102947
EVENT NUMBER ALY2102948
EVENT NUMBER ALY2102949

JPV
Local storm report, Apr 1, 7:59 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
759 PM EDT THU APR 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     SNOW             SOUTH BERNE             42.56N  74.09W
04/01/2021  M3.0 INCH        ALBANY             NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2102950

JPV
Local storm report, Apr 1, 8:04 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
804 PM EDT THU APR 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     SNOW             2 SSW SALISBURY         43.10N  74.86W
04/01/2021  M2.8 INCH        HERKIMER           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY2102951

JPV
Local storm report, Apr 1, 8:05 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
805 PM EDT THU APR 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     SNOW             3 N AUSTERLITZ          42.36N  73.47W
04/01/2021  M2.4 INCH        COLUMBIA           NY   METEOROLOGIST

&&

EVENT NUMBER ALY2102952

JPV
Special weather statement, Apr 1, 8:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
850 PM EDT Thu Apr 1 2021

NYZ060-061-020130-
Eastern Columbia-Western Columbia-
850 PM EDT Thu Apr 1 2021

...AN AREA OF SNOW WILL AFFECT CENTRAL COLUMBIA COUNTY...

At 848 PM EDT, an area of snow was located near Philmont and Hudson,
moving south at 25 mph.

Locations impacted include...
Hudson, Chatham, Claverack, Copake, Philmont, Lorenz Park,
Claverack-Red Mills, Ghent, Stockport, Hillsdale, Taghkanic,
Stuyvesant Falls, Columbiaville, Weed Mines, Greenport Center,
Mellenville, Churchtown, Craryville, Rossman and Linlithgo Mills.

Visibilities will drop quickly to less than a mile in this area of
snow, with a quick half inch of accumulation possible.

With temperatures dropping near freezing, conditions can deteriorate
rapidly. Be prepared for slushy or snow or covered roads. Slow down
and allow extra time when traveling.

LAT...LON 4228 7379 4231 7378 4238 7379 4239 7354
      4210 7350 4208 7351 4207 7350 4207 7374
TIME...MOT...LOC 0048Z 340DEG 23KT 4220 7360

JPV

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.